Open Access
2010 Redundant decompositions, angles between subspaces and oblique projections
G. Corach, A. Maestripieri
Publ. Mat. 54(2): 461-484 (2010).


Let ${\mathcal H}$ be a complex Hilbert space. We study the relationships between the angles between closed subspaces of ${\mathcal H}$, the oblique projections associated to non direct decompositions of ${\mathcal H}$ and a notion of compatibility between a positive (semidefinite) operator $A$ acting on ${\mathcal H}$ and a closed subspace ${\mathcal S}$ of ${\mathcal H}$. It turns out that the compatibility is ruled by the values of the Dixmier angle between the orthogonal complement ${\mathcal S}^\perp$ of ${\mathcal S}$ and the closure of $A{\mathcal S}$. We show that every redundant decomposition ${\mathcal H}={\mathcal S}+{\mathcal M}^\perp$ (where redundant means that ${\mathcal S}\cap{\mathcal M}^\perp$ is not trivial) occurs in the presence of a certain compatibility. We also show applications of these results to some signal processing problems (consistent reconstruction) and to abstract splines problems which come from approximation theory.


Download Citation

G. Corach. A. Maestripieri. "Redundant decompositions, angles between subspaces and oblique projections." Publ. Mat. 54 (2) 461 - 484, 2010.


Published: 2010
First available in Project Euclid: 28 June 2010

zbMATH: 1204.46015
MathSciNet: MR2675933

Primary: 41A65 , 46C05 , 47A62 , 94A12

Keywords: abstract splines , angles between subspaces , compatibility , Oblique projections

Rights: Copyright © 2010 Universitat Autònoma de Barcelona, Departament de Matemàtiques

Vol.54 • No. 2 • 2010
Back to Top